Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 142, NWS Pueblo, CO

September 30, 1998Rio Grande County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 30, 1998, 2:44 PM MDT for Rio Grande County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 30, 1998, 2:44 PM MDT (20:44 UTC)
Expired
Sep 30, 1998, 3:45 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 216 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 3:20 PM MDTHail 1.5Del Norte, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 302041
SVRPUB
COC105-302145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RIO GRANDE COUNTY IN SOUTHERN COLORADO

* UNTIL 345 PM MDT

* AT 240 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES WEST OF DEL
  NORTE MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 160 FROM DEL NORTE TO 5
MILES WEST OF DEL NORTE THROUGH 300 PM.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING
WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PE/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:05 PM MDT, 39 minutes earlier.

Area forecast discussion, Sep 30, 2:05 PM MDT, 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT WED SEP 30 1998

THE FORECAST CHALLENGES ABOUND TONIGHT...COVERING EVERYTHING FROM
CONVECTIVE PRECIP THIS EVENING WITH POSSIBLE SEVERE WEATHER IN S
CNTRL CO...TO WIDESPREAD STRATIFORM PRECIP ON THE PLAINS AND E
SLOPES...TO SNOW LEVELS IN THE MOUNTAINS.

THE LEADING EDGE OF THE COOLER AIR HAS MADE IT THROUGH ALL OF SE
CO AS OF 2000 UTC...BUT NOT BEFORE SOME GOOD SURFACE HEATING THIS
MORNING.  THUS...A FEW THUNDERSTORMS HAVE POPPED UP ALONG THE
RATON RIDGE.  IN S CNTRL CO...THE CONVECTIVE TEMP SHOULD BE
REACHED BY MIDAFTERNOON...AND WITH GOOD WIND SHEAR (THE 1800 UTC
AZTEC PROFILER SHOWS 20040KT AT 400 MB) AND CAPE AROUND 1000
J/KG...THERE COULD BE A FEW SEVERE STORMS LATE THIS AFTN AND EVE.

THE MODELS ARE SIMILAR ON THE MOVEMENT OF THE WRN U.S. UPPER
LOW...AND NOW LIFT IT SLOWLY E NE THROUGH 1200 UTC THU.  THIS
KEEPS SW FLOW OVER CO THROUGH TONIGHT...WITH ANTICYCLONIC UPSLOPE
CONTINUING ON THE PLAINS.  COOL ADVECTION CONTINUES ON THE PLAINS
TONIGHT...AND WILL EVENTUALLY SATURATE THE ATMOSPHERE FROM AROUND
MOUNTAIN TOP LEVEL DOWN...RESULTING IN STRATIFORM PRECIP WITH
SOME EMBEDDED CONVECTIVE PRECIP THIS EVENING.  AS THE UPPER LO
APPROACHES...SOME WEAK ISENTROPIC UPGLIDE SHOULD AID
PRECIPITATION ON THE PLAINS...MAINLY AFTER 0600 UTC THU.  THERMAL
PROFILES SUGGEST THE SNOW LEVEL DROPPING TO AROUND 11 KFT IN THE
MOUNTAINS TONIGHT...ALTHOUGH IT COULD BE LOCALLY LOWER DUE TO
THERMODYNAMIC EFFECTS.

HPC'S QPF FORECAST VALID 1200 UTC THU. LOOKS REASONABLE FOR THIS
WEATHER SCENARIO.

I HAVE NO MAJOR DISAGREEMENTS WITH FWC GUIDANCE TONIGHT.

HAYNES

In the hours before

Special weather statement, Sep 30, 12:00 PM MDT, 2 hours 44 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT WED SEP 30 1998

...BIG CHANGE HEADED OUR WAY...

THE WEATHER OVER SOUTHERN COLORADO WILL TAKE A STRONG TURN TOWARD
FALL LATER TODAY.  A CANADIAN COLD FRONT IS PUSHING SOUTH THROUGH
THE PLAINS OF EASTERN COLORADO THIS AFTERNOON...ACCOMPANIED BY
COOLER AIR AND GUSTY WINDS.  A FEW THUNDERSTORMS WILL BE POSSIBLE
ON THE PLAINS THIS AFTERNOON AND PRECIPITATION WILL EVENTUALLY
TURN TO STEADY RAIN THIS EVENING AND OVERNIGHT.  SIGNIFICANT RAIN
MAY FALL OVER MUCH OF THE SOUTHEAST PLAINS OF COLORADO BY
THURSDAY MORNING...WITH ADDITIONAL RAINFALL EXPECTED DURING THE
DAY THURSDAY.  MANY AREAS COULD SEE FROM 1/2 TO 1 INCH OF RAIN BY
THURSDAY MORNING WITH AN ADDITIONAL 1/2 INCH OR MORE BY FRIDAY
MORNING.

BEFORE THE MORE WIDESPREAD PRECIPITATION BEGINS OVER SOUTHERN
COLORADO TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATE THIS AFTERNOON.  A FEW SEVERE STORMS WILL BE
POSSIBLE IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...AS
WELL AS THE SAN LUIS VALLEY.  THE MAIN THREAT WILL BE LARGE HAIL
AND STRONG WINDS.  ELSEWHERE...THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE...BUT A FEW STRONG STORMS ARE POSSIBLE ON THE PLAINS...
ESPECIALLY ALONG THE RATON RIDGE.  HOWEVER...SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY.

IN ADDITION TO THE RAIN...THIS FIRST MAJOR COLD FRONT OF THE FALL
SEASON WILL BRING MUCH COOLER AIR TO SOUTHERN COLORADO.  HIGH
TEMPERATURES THURSDAY WILL BE 15 TO 20 DEGREES COOLER THAN THOSE
TODAY WITH SOME WARMING EXPECTED FRIDAY.  ALTHOUGH SNOW LEVELS IN
THE MOUNTAINS WILL INITIALLY BE ABOVE 11000 FEET TONIGHT...THEY
WILL DROP THROUGH THE DAY THURSDAY...LOWERING TO AROUND 10000
FEET BY NIGHTFALL.

STAY TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL OR YOUR
FAVORITE MEDIA OUTLETS FOR THE LATEST ON THIS EARLY FALL STORM.

HAYNES
Special weather statement, Sep 30, 12:00 PM MDT, 2 hours 44 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT WED SEP 30 1998

...BIG CHANGE HEADED OUR WAY...

THE WEATHER OVER SOUTHERN COLORADO WILL TAKE A STRONG TURN TOWARD
FALL LATER TODAY.  A CANADIAN COLD FRONT IS PUSHING SOUTH THROUGH
THE PLAINS OF EASTERN COLORADO THIS AFTERNOON...ACCOMPANIED BY
COOLER AIR AND GUSTY WINDS.  A FEW THUNDERSTORMS WILL BE POSSIBLE
ON THE PLAINS THIS AFTERNOON AND PRECIPITATION WILL EVENTUALLY
TURN TO STEADY RAIN THIS EVENING AND OVERNIGHT.  SIGNIFICANT RAIN
MAY FALL OVER MUCH OF THE SOUTHEAST PLAINS OF COLORADO BY
THURSDAY MORNING...WITH ADDITIONAL RAINFALL EXPECTED DURING THE
DAY THURSDAY.  MANY AREAS COULD SEE FROM 1/2 TO 1 INCH OF RAIN BY
THURSDAY MORNING WITH AN ADDITIONAL 1/2 INCH OR MORE BY FRIDAY
MORNING.

BEFORE THE MORE WIDESPREAD PRECIPITATION BEGINS OVER SOUTHERN
COLORADO TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATE THIS AFTERNOON.  A FEW SEVERE STORMS WILL BE
POSSIBLE IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...AS
WELL AS THE SAN LUIS VALLEY.  THE MAIN THREAT WILL BE LARGE HAIL
AND STRONG WINDS.  ELSEWHERE...THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE...BUT A FEW STRONG STORMS ARE POSSIBLE ON THE PLAINS...
ESPECIALLY ALONG THE RATON RIDGE.  HOWEVER...SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY.

IN ADDITION TO THE RAIN...THIS FIRST MAJOR COLD FRONT OF THE FALL
SEASON WILL BRING MUCH COOLER AIR TO SOUTHERN COLORADO.  HIGH
TEMPERATURES THURSDAY WILL BE 15 TO 20 DEGREES COOLER THAN THOSE
TODAY WITH SOME WARMING EXPECTED FRIDAY.  ALTHOUGH SNOW LEVELS IN
THE MOUNTAINS WILL INITIALLY BE ABOVE 11000 FEET TONIGHT...THEY
WILL DROP THROUGH THE DAY THURSDAY...LOWERING TO AROUND 10000
FEET BY NIGHTFALL.

STAY TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL OR YOUR
FAVORITE MEDIA OUTLETS FOR THE LATEST ON THIS EARLY FALL STORM.

HAYNES

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:13 PM MDTSevere Thunderstorm WarningPUBSaguache62 min
Sep 30, 4:18 PM MDTSevere Thunderstorm WarningPUBSaguache92 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.